Pennsylvania, 2010

Flash Flood and Flood in Pennsylvania, July 14, 2010

July 14, 2010 · NWS CTP · 2 events in 1 county or zone

Torrential thunderstorms rains produced localized flash flooding along Route 222 in Manheim Township Lancaster County. The flash flooding eventually transitioned to areal flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Torrential thunderstorms rains produced localized flash flooding along Route 222 in Manheim Township Lancaster County. The flash flooding eventually transitioned to areal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 14, 6:39 AM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 14, 6:39 AM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 AM EDT WED JUL 14 2010

.SYNOPSIS...
A POTENT UPPER LEVEL TROUGH WILL LIFT SLOWLY NORTHEAST FROM THE
CENTRAL APPALACHIANS TO THE MID-ATLANTIC COAST TODAY...AND
EVENTUALLY PUSH OFFSHORE TONIGHT. HIGH PRESSURE WILL MOVE INTO THE
AREA FROM THE GREAT LAKES TONIGHT THROUGH THURSDAY. A COLD FRONT
WILL MOVE INTO THE STATE ON FRIDAY.

&&

.NEAR TERM /UNTIL NOON TODAY/...
WV LOOP SHOWS COMMA HEAD UPPER LOW CENTERED NEAR THE WV PNHNDL
EARLY THIS MORNING...WITH A WELL-DEFINED BAROCLINIC/DEFORMATION
PRECIP SHIELD ORIENTED SW-NE OVR CENTRAL PA. STLT ANALYSIS AND RDR
TRENDS INDICATE AXIS OF HEAVIEST PRECIPITATION WILL BE MAINTAINED
FROM THE POCONOS SWWD BACK THRU THE EAST-CENTRAL MTNS AND MID SUSQ
VLY. DESPITE AMPLE DEEP LYR MOISTURE /STLT DERIVED BLENDED TPW
OVER 200 PCT ABOVE NORMAL/ RAINFALL RATES HAVE BEEN DECREASING
WITH MAXIMUM 0.5"/HOUR OBSERVED NOW IN ONLY A FEW LOCATIONS. 1-6
HR RAINFALL TOTALS HAVE GENERALLY BEEN BELOW FFG...HOWEVER SOME
MINOR FLOODING HAS BEEN OBSERVED. OVERALL...FEEL THAT THE FLASH
FLOOD THREAT IS BECOMING LESS OF AN ISSUE WITH MORE OF A STEADY
STRATIFORM RAIN UNFOLDING OVER THE AREA (AS OPPOSED TO PREVIOUS
CONVECTIVELY-ENHANCED RAINS).

AREAS OF SHALLOW FOG AND STRATUS WILL PLAGUE THE ALLEGHENIES...AS
RESIDUAL POST-FNTL MOISTURE ASCENDS THE HIGHER TERRAIN. THE LOW
CLOUDS AND FOG WILL BURN OFF THRU MID-MORNING. FORECAST
CHALLENGE THROUGH THE NEAR TERM WILL BE IN THE EVOLUTION OF THE
PRECIP SHIELD. ALL GUIDANCE SUGGESTS A SLOW EWD PROGRESSION TO THE
SYSTEM...WITH STEADY DEFORMATION RNFL LKLY CONTINUING THE LONGEST
WITHIN A 60 MILE SWATH CENTERED ALONG A LEWISTOWN LAPORTE LINE.

&&

.SHORT TERM /NOON TODAY THROUGH 6 AM THURSDAY/...
DRIER AIR WILL GRADUALLY WORK INTO THE REGION FROM THE NORTHWEST
LATER TODAY...WITH IMPROVING CONDS ANTICIPATED FROM WEST TO EAST.
KEPT HIGHEST POPS IN THE EAST FOR THE AFTN...AS THE MID-UPPER
TROUGH LIFTS NEWD TOWARD THE MID-ATLC COAST. AN ACCOMPANY SFC COLD
FRONT WILL SHIFT WINDS TO THE NNW WITH CONTINUED CLEARING INTO
TONIGHT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
UPPER RIDGING WILL BUILD INTO THE REGION FOR THE BEGINNING OF THE
PD WITH CONTINUED WARM AND HUMID WEATHER BUT A DECREASE IN THE
COVERAGE OF DAILY SHOWERS AND THUNDERSTORMS THROUGH THURSDAY.
NORTHERN STREAM ENERGY WILL BRING A COLD FRONT ACROSS THE STATE
LATER FRIDAY AND FRI NIGHT WITH SCATTERED SHOWERS AND
TSRA...FOLLOWED BY AT LEAST A BRIEF BREAK TO THE HEAT AND
HUMIDITY.

GUIDANCE SUGGESTS THAT THE FRONT WILL STALL JUST TO THE SOUTH OF
PA OVER THE WEEKEND AND...COMBINED WITH A RESURGENCE OF MOISTURE
IN RETURN FLOW AND SEVERAL WEAK UPPER DISTURBANCES...WILL LEAD TO
AN INCREASE IN DIURNALLY FORCED CONVECTION FOR SATURDAY AND
SUNDAY. A SECOND COLD FRONT IS FORECAST TO MOVE ACROSS THE STATE
MONDAY AND TUESDAY. THE GFS AND ECMWF BOTH DEVELOP A MODERATE
NORTHWEST FLOW WITH THE PASSAGE OF THE MEAN 5H TROF/COLD FRONT
LATER TUESDAY...AS THE UPPER RIDGE AMPLIFIES OUT WEST. THIS WOULD
SUGGEST SEASONABLY WARM CONDITIONS WITH BELOW NORMAL HUMIDITY
ACROSS THE REGION FOR THE EARLY TO MIDDLE PORTION OF NEXT WEEK.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
BACK EDGE OF PRECIP SHIELD S/E OF JST-UNV-AOO AS UPPER LEVEL
DISTURBANCE AND SFC COLD FRONT CONTINUE TO PUSH EWD THRU CENTRAL
PA. EXPECT RAIN/SHOWERS TO LINGER OVR ERN SXNS BEFORE SLOWLY
TAPERING OFF LATER THIS AFTN. HIGH PRESSURE WILL MOVE INTO THE
AREA TONIGHT BRINGING CLEARING AND VFR FOR THE OVERNIGHT PD. SOME
PATCHY FOG IS POSSIBLE. POOR FLYING CONDS /IFR-MVFR/ WILL PERSIST
THROUGH 12-15Z WITH IMPROVEMENT TO VFR ANTICIPATED BY THIS AFTN.

OUTLOOK...
THU...VFR.
FRI...VFR WITH MVFR POSS IN SHRA/TSRA LATE.
SAT-SUN...VFR...WITH ISOLATED MVFR IN SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...DEVOIR/GARTNER
AVIATION...STEINBUGL
Hazardous weather outlook, Jul 14, 3:52 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 AM EDT WED JUL 14 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
452 AM EDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA LATER FRIDAY
INTO SATURDAY...ACCOMPANIED BY SCATTERED STRONG TO POSSIBLY SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Lancaster

When
July 14, 10:30 AM EST to 12:58 PM EST
Where
Lancaster County, 1.26 mi ENE of Hamilton Park to 1.09 mi SSE of Eden
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.040, -76.300

Torrential thunderstorm rains over a short duration produced localized flash flooding near the city of Lancaster in Manheim Township. The heavy rains flooded two underpasses and one on-ramp on Route 222.

Flood, Lancaster

When
July 14, 12:58 PM EST to 5:00 PM EST
Where
Lancaster County, 1.26 mi ENE of Hamilton Park to 1.09 mi SSE of Eden
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.040, -76.300

Localized flash flooding along Route 222 in Manheim Township transitioned to areal flooding, which lasted until the early evening.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233241, 233242.